Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 201, NWS Tucson, AZ

September 13, 2022Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2022, 2:12 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2022, 2:12 PM MST (21:12 UTC)
Expired
Sep 13, 2022, 3:00 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS55 KTWC 132112
SVRTWC
AZC003-132200-
/O.NEW.KTWC.SV.W.0201.220913T2112Z-220913T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
212 PM MST Tue Sep 13 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cochise County in southeastern Arizona...

* Until 300 PM MST.

* At 211 PM MST, a severe thunderstorm was located over Douglas,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Bisbee-Douglas Airport and Pirtleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3138 10963 3167 10948 3150 10918 3133 10941
      3133 10955
TIME...MOT...LOC 2111Z 214DEG 14KT 3138 10950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
2 follow-up statements
021 
WWUS55 KTWC 132133
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
233 PM MST Tue Sep 13 2022

AZC003-132200-
/O.CON.KTWC.SV.W.0201.000000T0000Z-220913T2200Z/
Cochise-
233 PM MST Tue Sep 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTHEASTERN COCHISE COUNTY...

At 233 PM MST, a severe thunderstorm was located 7 miles east of
Douglas, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Douglas and Pirtleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3139 10956 3160 10945 3150 10918 3133 10941
      3133 10955
TIME...MOT...LOC 2133Z 249DEG 11KT 3139 10942 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
062 
WWUS55 KTWC 132157
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
257 PM MST Tue Sep 13 2022

AZC003-132206-
/O.EXP.KTWC.SV.W.0201.000000T0000Z-220913T2200Z/
Cochise-
257 PM MST Tue Sep 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 300 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3139 10956 3160 10945 3150 10918 3133 10941
      3133 10955
TIME...MOT...LOC 2156Z 214DEG 14KT 3147 10936 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:43 PM MST, 29 minutes earlier.

Area forecast discussion, Sep 13, 1:43 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
143 PM MST Tue Sep 13 2022

.SYNOPSIS...Scattered showers and thunderstorms will continue into
this evening, mainly for areas east of Tucson. Thereafter, a drier
weather pattern will develop with rain chances decreasing and ending
by Thursday. Temperatures will be near to below normal through the
Wednesday, then increasing to above normal by Friday and through the
weekend.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms have
developed more or less as expected primarily across Cochise County.
We've had some locally heavy rain of around 1 inch in a few spots,
especially around Tombstone along with some small hail. To the west,
across eastern Pima County including the Tucson area, showers have
struggled so far but with continued daytime heating, we can't rule
out a few showers and thunderstorms as far west as Tucson through
the afternoon. Areas west of Tucson should remain dry. Main concern
this afternoon is locally heavy rain, along with gusty winds and
hail with the stronger storms. Thunderstorm activity is expected to
diminish after sunset.

As the trough axis aloft pushes east, the atmosphere will continue
to gradually dry out. Perhaps a few showers and thunderstorms in the
White Mountains and Sky Islands closer to the New Mexico border
Wednesday but otherwise dry conditions are expected to prevail. West
to southwest flow will continue the remainder of the week into the
weekend and with ridging just to our south and east along with a
drier atmosphere, that will allow temperatures to warm up above
seasonal normals starting Friday.

By Sunday and into next work week, we'll be watching the evolution
of a trough across the western CONUS. This may allow the flow to
become southerly enough to import some moisture with some renewed
shower and thunderstorms chances Monday and Tuesday. Confidence on
this is still low and we've got plenty of time to monitor.

&&

.AVIATION...Valid through 15/00Z.
Scattered SHRA/TSRA with CIGS 6-8kft AGL continue thru about 14/03Z
mainly east of KTUS Otherwise, clouds will be SCT-BKN AOA 12kft AGL.
Light and variable SFC wind shifting SWLY/WLY 8-12 kts this
afternoon, with possible thunderstorm winds of 40 kts. Light and
variable winds less than 10 kts overnight.  Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance will bring more wetting rain
chances into this evening, mainly east of Tucson. Thereafter, a
drier westerly flow will develop with rain chances decreasing and
ending by Thursday. A hotter weather pattern will develop later in
the week as high pressure aloft strengthens over the region into the
weekend. Cooler daytime temperatures and stronger wind speeds will
be possible early next week as a low pressure system enters the
western United States.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 13, 11:54 AM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1154 AM MST Tue Sep 13 2022

AZZ507-508-513-131945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1154 AM MST Tue Sep 13 2022

...A strong thunderstorm will impact portions of southeastern Pima,
southwestern Cochise and northeastern Santa Cruz Counties through
1245 PM MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Sierra Vista, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Benson, Whetstone, Huachuca City, St. David, Tombstone,
Kartchner Caverns State Park, Fort Huachuca, Fairbank and Charleston.

This includes the following highways...
 Interstate 10 between mile markers 307 and 311.
 Route 80 between mile markers 294 and 328.
 Route 82 between mile markers 41 and 67.
 Route 90 between mile markers 293 and 332.
 Route 92 between mile markers 322 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3146 11021 3173 11054 3202 11023 3170 10983
TIME...MOT...LOC 1854Z 226DEG 8KT 3161 11021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Sep 13, 12:45 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1245 PM MST Tue Sep 13 2022

AZZ507-508-513-132030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1245 PM MST Tue Sep 13 2022

...A strong thunderstorm will impact portions of central Cochise
County through 130 PM MST...

At 1245 PM MST, Doppler radar was tracking a strong thunderstorm near
Tombstone, or 18 miles northeast of Sierra Vista, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone and Pearce-Sunsites.

This includes the following highways...
 Route 80 between mile markers 312 and 322.
 Route 82 between mile markers 66 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 10999 3176 11014 3196 10994 3176 10972
TIME...MOT...LOC 1945Z 228DEG 9KT 3171 11001

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:09 PM MSTSpecial Weather StatementTWC51 min
Sep 12, 5:31 PM MSTSpecial Weather StatementTWC59 min
Sep 12, 5:49 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 12, 6:09 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Sep 12, 7:16 PM MSTSpecial Weather StatementTWCPinal44 min
Sep 13, 11:54 AM MSTSpecial Weather StatementTWCCochise51 min
Sep 13, 12:01 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Sep 13, 12:45 PM MSTSpecial Weather StatementTWCCochise45 min
Sep 13, 1:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 13, 2:07 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee38 min
Sep 13, 2:37 PM MSTSpecial Weather StatementTWCGraham53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.